There are already questions being asked about how representative the study’s sample is
In response to complaints from young women about depression caused by the hormonal contraceptive pill, the UMCG university hospital in Groningen has conducted a study into the contraceptive. Their research suggest that there ‘does not appear to be the cause of depressive symptoms in adult women’. Medical researcher Anouk de Wit led the study, reports OOGTV.
The researchers combined twelve studies in a total, with almost six thousand women interviewed for this conclusion. None of the pills studied, including the combination pill most often prescribed in the Netherlands, has been shown to cause depressive symptoms.
However, and as De Wit concedes, the studies mainly involved women who had used the pill earlier in their lives, and had continued to use it. “If they had complaints during their first use, they would have been less likely to have participated in these studies,” says De Wit. “The question is therefore whether the group that participated in these studies is representative of all women.”
The study also does not mean that women who experience depressive symptoms are falsely attributing this to the pill, says De Wit: “Such complaints can sometimes arise and it is important to go to the GP on time.”
De Wit has also previously conducted researched into depressive symptoms in women who use ‘the pill’. There is still no unambiguous explanation for this, says De Wit: “It is possible that girls experienced side effects on the mood when using the pill for the first time and as a result stop, and later no longer want to participate in studies into the use of the pill. In addition, the body of adolescents is still developing, which means that it can respond differently to hormones than adults.”
Image by Simone van de Koelen, via Unsplash